Alert archive / Illinois / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 43, NWS Lincoln, IL

May 2, 2020Cumberland County, Effingham County, Shelby County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 2, 2020, 10:43 PM CDT for Cumberland County, Effingham County, Shelby County, Illinois. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2020, 10:43 PM CDT (03:43 UTC)
Expired
May 2, 2020, 11:30 PM CDT
In force
47 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cumberland County, IL, Effingham County, IL, Shelby County, IL

The radar

The Lincoln radar (KILX), 106 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 10:52 PM CDTHAIL 12 S Shelbyville, ILDELAYED REPORT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 3.7 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2020-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2020-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2551 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

689 
WUUS53 KILX 030343
SVRILX
ILC035-049-173-030430-
/O.NEW.KILX.SV.W.0043.200503T0343Z-200503T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
1043 PM CDT Sat May 2 2020

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Southern Shelby County in central Illinois...
  Western Cumberland County in east central Illinois...
  Northwestern Effingham County in south central Illinois...

* Until 1130 PM CDT.

* At 1043 PM CDT, a severe thunderstorm was located near Tower Hill,
  or 7 miles southwest of Shelbyville, moving southeast at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Effingham, Shelbyville, Teutopolis, Stewardson, Cowden, Tower Hill,
  Shumway, Strasburg, Clarksburg, Sigel, Trowbridge and Mode.

This includes the following highways...
 Interstate 57 between mile markers 159 and 172.
 Interstate 70 between mile markers 93 and 99.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Lincoln.

Continuous cloud to ground lightning is occurring with this storm. 
Move indoors immediately. Lightning is one of nature's leading 
killers. Remember, if you can hear thunder, you are close enough to 
be struck by lightning.

&&

LAT...LON 3931 8904 3945 8893 3934 8847 3907 8847
TIME...MOT...LOC 0343Z 294DEG 44KT 3934 8891 

HAIL...1.00IN
WIND...60MPH
 
$$

Geelhart
3 follow-up statements
139 
WWUS53 KILX 030353
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
1053 PM CDT Sat May 2 2020

ILC035-049-173-030430-
/O.CON.KILX.SV.W.0043.000000T0000Z-200503T0430Z/
Shelby-Cumberland-Effingham-
1053 PM CDT Sat May 2 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR SOUTHEASTERN SHELBY...WESTERN CUMBERLAND AND NORTH CENTRAL
EFFINGHAM COUNTIES...

At 1053 PM CDT, a severe thunderstorm was located near Cowden, or 7
miles south of Shelbyville, moving southeast at 50 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Effingham, Teutopolis, Stewardson, Shumway, Strasburg, Clarksburg,
Sigel, Trowbridge and Mode.

This includes the following highways...
 Interstate 57 between mile markers 160 and 172.
 Interstate 70 between mile markers 93 and 99.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Lincoln.

&&

LAT...LON 3928 8890 3940 8879 3934 8847 3907 8847
TIME...MOT...LOC 0353Z 293DEG 43KT 3930 8879 

HAIL...1.75IN
WIND...60MPH
 
$$

Geelhart
164 
WWUS53 KILX 030402
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
1102 PM CDT Sat May 2 2020

ILC035-049-173-030430-
/O.CON.KILX.SV.W.0043.000000T0000Z-200503T0430Z/
Shelby-Cumberland-Effingham-
1102 PM CDT Sat May 2 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR SOUTHEASTERN SHELBY...WESTERN CUMBERLAND AND NORTH CENTRAL
EFFINGHAM COUNTIES...

At 1102 PM CDT, a severe thunderstorm was located over Stewardson, or
11 miles southeast of Shelbyville, moving east at 50 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Effingham, Teutopolis, Stewardson, Strasburg, Sigel, Trowbridge and
Mode.

This includes the following highways...
 Interstate 57 between mile markers 161 and 172.
 Interstate 70 between mile markers 95 and 99.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Lincoln.

&&

LAT...LON 3927 8876 3938 8870 3934 8847 3907 8847
TIME...MOT...LOC 0402Z 287DEG 43KT 3928 8865 

HAIL...1.75IN
WIND...60MPH
 
$$

Geelhart
152 
WWUS53 KILX 030426
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
1126 PM CDT Sat May 2 2020

ILC035-049-173-030436-
/O.EXP.KILX.SV.W.0043.000000T0000Z-200503T0430Z/
Shelby-Cumberland-Effingham-
1126 PM CDT Sat May 2 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SHELBY...WESTERN
CUMBERLAND AND NORTH CENTRAL EFFINGHAM COUNTIES WILL EXPIRE AT 1130
PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Lincoln.

LAT...LON 3927 8876 3938 8870 3934 8847 3907 8847
TIME...MOT...LOC 0426Z 294DEG 44KT 3917 8834 

$$

Geelhart

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 7:49 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, May 2, 7:49 PM CDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
749 PM CDT Sat May 2 2020

.SYNOPSIS...
Issued at 251 PM CDT Sat May 2 2020

Clouds will continue to increase into this evening, as the next
weather system approaches the Midwest. A band of showers and
thunderstorms will develop across central Illinois this evening
and continue through tonight, then slowly drift south on Sunday.
Cooler conditions will return behind this system, with another
round of showers and storms Monday and Monday night.

&&

.UPDATE...
Issued at 749 PM CDT Sat May 2 2020

While much of the rain has been light so far and generally north
of I-72, a cluster of thunderstorms formed in northeast Missouri
and quickly has pushed into west central Illinois. This is riding
along the periphery of an axis of MUCAPE, which is generally
centered more along the I-70 corridor closer to the main frontal
boundary. Will continue to see an increase in activity in this
region over the next several hours. Further north, lighter showers
have been persistent from southeast Iowa into Illinois just south
of I-80, and this should continue past midnight until a secondary
trough passes through the area.

Updated zones/grids have been sent for the latest rain trends
through Sunday.

&&

.SHORT TERM...(This evening through Sunday)
ISSUED AT 251 PM CDT Sat May 2 2020

A cold front will continue to slowly move south across central
Illinois this evening. Even through forcing along the front will
be somewhat weak, showers and storms are expected to develop this
evening and move along the front during the night. The front could
become stationary so the showers and storms could move over the
same locations through the night. With the ground already
saturated in some areas from the heavy rain several days ago, any
additional heavy rainfall tonight could cause some localized
flooding, especially fields, ditches and small streams and creeks.
The front should drop south during the day tomorrow and bring an
end to the precip by late afternoon. Most of the precip tomorrow
will be much lighter and should be in southeast Illinois.

Temps will fall some tonight behind the front but then remain cool
tomorrow after precip ends.

.LONG TERM...(Sunday night through Saturday)
ISSUED AT 251 PM CDT Sat May 2 2020

Another round of showers and storms is expected Monday afternoon
through Monday night with another weather system moving from west
to east across the area. This system should have less precip given
it will quickly move through the area. After this system, a trough
type pattern will setup over the Great Lakes region and this will
bring cooler temps and periodic chances of showers to the area for
Tuesday night through Thursday night. Then another stronger system
moves across the area at the end of the week, which will allow
much cooler air to move back into the region for next weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 613 PM CDT Sat May 2 2020

Frontal boundary is close to a KSPI-KCMI line early this evening,
and is not expected to move much tonight. An increase in showers
and scattered thunderstorms is expected through mid evening near
the boundary. Further north, a few showers are already approaching
KPIA, and isolated lightning has been seen in this band of rain
across southeast Iowa as it tracks into Illinois. Threat of
thunder should wane between 08-11Z as a secondary boundary pushes
south across the TAF sites. VFR conditions are largely expected,
though some brief visibility lowering is possible in the heavier
showers.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Geelhart
SYNOPSIS...Auten
SHORT TERM...Auten
LONG TERM...Auten
AVIATION...Geelhart
Hazardous weather outlook, May 2, 3:03 PM CDT, 7 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
303 PM CDT Sat May 2 2020

ILZ027>031-036>038-040-041-031100-
Fulton-Knox-Marshall-Mason-McLean-Peoria-Schuyler-Stark-Tazewell-
Woodford-
303 PM CDT Sat May 2 2020

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Minor to Moderate flooding is occurring or expected on the
Illinois River from Henry downstream.

There is a slight chance for thunderstorms this evening and
tonight. Severe storms are not expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Minor to moderate flooding will continue from Henry downstream
through the upcoming week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ044>046-054>057-062-063-031100-
Champaign-Clark-Coles-Cumberland-Douglas-Edgar-Moultrie-Piatt-
Vermilion-
303 PM CDT Sat May 2 2020

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...TONIGHT...

Minor flooding is occurring along the Sangamon River at
Monticello.

Thunderstorms are expected this evening and tonight. Some storms
could be strong producing locally damaging winds or hail to the
size of one inch. Locally heavy rain and flooding is also
possible.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Minor flooding will continue on the upper Sangamon River at
Monticello until Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the National Weather Service
while following all local, state, and CDC guidelines.

ILZ042-043-047>053-061-031100-
Cass-Christian-De Witt-Logan-Macon-Menard-Morgan-Sangamon-Scott-
Shelby-
303 PM CDT Sat May 2 2020

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Moderate flooding is occurring on the Illinois River at Havana and
Beardstown. Minor to moderate flooding is occurring on the
Sangamon River from Oakford downstream.

Thunderstorms are expected this evening and tonight. Some storms
could be strong producing locally damaging winds or hail to the
size of one inch. Locally heavy rain and flooding is also
possible.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Moderate flooding will continue along the Illinois River from
Havana downstream through next week. Minor to moderate flooding
is expected to develop or continue along the Sangamon River
from Petersburg downstream.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the National Weather Service
while following all local, state, and CDC guidelines.

ILZ066>068-071>073-031100-
Clay-Crawford-Effingham-Jasper-Lawrence-Richland-
303 PM CDT Sat May 2 2020

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...TONIGHT...

Minor flooding is occurring along the Little Wabash River at Clay
City and along the Wabash River at Hutsonville. Minor flooding
will develop on the Wabash River at Riverton today.

Thunderstorms are expected this evening and tonight. Some storms
could be strong producing locally damaging winds or hail to the
size of one inch. Locally heavy rain and flooding is also
possible.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Minor flooding will continue on the Little Wabash River at Clay
City through Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the National Weather Service
while following all local, state, and CDC guidelines.

Auten

In the hours before

Special weather statement, May 2, 9:05 PM CDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Lincoln IL
905 PM CDT Sat May 2 2020

ILZ047-048-050>052-030245-
Sangamon-Morgan-Menard-Christian-Cass-
905 PM CDT Sat May 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MENARD...
NORTHWESTERN CHRISTIAN...SANGAMON...SOUTHEASTERN CASS AND
NORTHEASTERN MORGAN COUNTIES UNTIL 945 PM CDT...

At 904 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pleasant Plains, or 15 miles east of Virginia, moving east at 55 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Springfield, Jacksonville, Virginia, Chatham, Alexander, Sherman,
Rochester, Riverton, Athens, Williamsville, New Berlin, Ashland,
Edinburg, Illiopolis, Pleasant Plains, Mechanicsburg, Tallula, Mount
Auburn, Literberry and Jerome.

This includes the following highways...
 Interstate 55 between mile markers 87 and 107.
 Interstate 72 between mile markers 69 and 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4003 9019 3996 8965 3993 8951 3991 8943
      3991 8922 3963 8927 3973 9028
TIME...MOT...LOC 0204Z 277DEG 49KT 3989 8994

Geelhart
Local storm report, May 2, 9:31 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
931 PM CDT SAT MAY 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 PM     HAIL             2 NW SPRINGFIELD        39.82N 89.67W
05/02/2020  E0.88 INCH       SANGAMON           IL   TRAINED SPOTTER

&&

SBAKER
Local storm report, May 2, 9:37 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
937 PM CDT SAT MAY 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 PM     TSTM WND GST     5 S SPRINGFIELD         39.73N 89.64W
05/02/2020  M50 MPH          SANGAMON           IL   TRAINED SPOTTER

&&

SBAKER
Local storm report, May 2, 9:56 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
956 PM CDT SAT MAY 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 PM     TSTM WND DMG     2 SW SPRINGFIELD        39.78N 89.67W
05/02/2020                   SANGAMON           IL   TRAINED SPOTTER

            SIDING DAMAGE TO AN APARTMENT BUILDING.

&&

SBAKER

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 9:05 PM CDTSpecial Weather StatementILXSangamon40 min
May 2, 9:38 PM CDTSevere Thunderstorm WarningILXChristian, Macon, Sangamon, Shelby37 min
May 2, 10:07 PM CDTSevere Thunderstorm WarningILXChristian, Macon, Moultrie, Shelby38 min
May 2, 11:12 PM CDTSevere Thunderstorm WarningILXCumberland, Effingham, Jasper, Shelby31 min
May 2, 11:24 PM CDTSevere Thunderstorm WarningILXClark, Coles, Cumberland, Edgar51 min
May 3, 2:11 AM CDTSpecial Weather StatementILXDouglas49 min
May 3, 2:42 AM CDTSpecial Weather StatementILXEdgar48 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.